Alert archive / Illinois / Flash Flood Warnings in 2024

Flash Flood Warning 35, NWS St. Louis, MO

July 12, 2024Washington County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 12, 2024, 5:47 PM CDT for Washington County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2024, 5:47 PM CDT (22:47 UTC)
Expired
Jul 12, 2024, 8:45 PM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Washington County, IL

The radar

The Evansville,IN radar (KVWX), 131 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WGUS53 KLSX 122247
FFWLSX
ILC189-130145-
/O.NEW.KLSX.FF.W.0035.240712T2247Z-240713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
547 PM CDT Fri Jul 12 2024

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Southeastern Washington County in south central Illinois...

* Until 845 PM CDT.

* At 547 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Irvington, Ashley, Posen, Beaucoup, Richview, Radom and Du Bois.

This includes Interstate 64 in Illinois near exit 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3821 8915 3821 8935 3844 8931 3843 8915

FLASH FLOOD...RADAR INDICATED

$$

Britt
1 follow-up statement
152 
WGUS73 KLSX 130137
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
837 PM CDT Fri Jul 12 2024

ILC189-130147-
/O.EXP.KLSX.FF.W.0035.000000T0000Z-240713T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Washington IL-
837 PM CDT Fri Jul 12 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 845 PM CDT THIS EVENING FOR 
SOUTHEASTERN WASHINGTON COUNTY IN SOUTH CENTRAL ILLINOIS...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

&&

LAT...LON 3843 8915 3821 8915 3821 8935 3844 8931

$$

Britt

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 2:38 PM CDT, 3 hours 9 minutes earlier. Its key messages:

  • Showers and thunderstorms are possible across southeast Missouri and west-central Illinois through this evening and again on Saturday along and north of I-70. However, most will remain dry on Saturday.
  • A heat up to above normal temperatures is underway this weekend with potentially dangerous heat index values (around 105 degrees) Sunday through Tuesday.
Area forecast discussion, Jul 12, 2:38 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
238 PM CDT Fri Jul 12 2024

.KEY MESSAGES...

- Showers and thunderstorms are possible across southeast Missouri and
  west-central Illinois through this evening and again on
  Saturday along and north of I-70. However, most will remain dry
  on Saturday.

- A heat up to above normal temperatures is underway this weekend with
  potentially dangerous heat index values (around 105 degrees)
  Sunday through Tuesday.

&&

.SHORT TERM...  (Through Late Saturday Night)
Issued at 237 PM CDT Fri Jul 12 2024

Water vapor imagery shows a shortwave and associated vorticity
maximum over southern Missouri that provided support for an MCV to
develop over the past few hours across southern Missouri. The MCV
and its showers and thunderstorms will continue to trek east this
afternoon as the shortwave pushes eastward. Areas across southeast
Missouri have the greatest chance (50-80%) for showers and
thunderstorms with the strongest storms seeing brief heavy
downpours, gusty winds up to 40 mph, and small hail. However, with
lower instability due to increased cloud cover across southeast
Missouri the more likely scenario will be showers with a few
rumbles of thunder.

A weak west-east oriented surface boundary is stretched across
southern Missouri and will slowly move north tonight and Saturday
morning as upper-level ridging expands east. As the front shifts
north overnight, a low level jet will ramp up across western
Missouri. This will coincide with an area of weak support aloft and
focus shower and thunderstorm chances (20-30%) along and north of
I-70 Saturday morning. The chances (up to 20%) for isolated
showers and thunderstorms does exist primarily across western
Illinois Saturday afternoon where instability will be greatest.
However, with subsidence aloft due to the height rises most will
not see any convection. Temperatures Saturday afternoon are
forecast to be slightly above normal with highs in the low to mid
90s.

MMG/Kimble

&&

.LONG TERM...  (Sunday through Next Friday)
Issued at 237 PM CDT Fri Jul 12 2024

The upper-level ridge will be continuing its eastward expansion into
the Mid-Mississippi River Vally by late Saturday night. As it does
so, a shortwave and associated vorticity maximum will trek along the
northern periphery across the Upper-Mississippi River Valley. At the
same time, a low-level jet will ramp up across northern Missouri and
southern Iowa and be the focus for overnight convection. All this
being said, thunderstorm potential across northeast Missouri and
west-central Illinois looks largely minimal with a chance (up to
20%) of remnant showers and thunderstorms to develop along an
outflow from the convection to the north.

The main story of the forecast is the potential for dangerous heat
Sunday, Monday, and Tuesday with the upper-ridge overhead and 850-mb
ridging across the southeast CONUS. Ensemble guidance has been
consistent with 850-mb temperatures around 22-23 C which would
support temperatures in the mid to upper 90s each afternoon. These
hot temperatures in combination with dewpoints currently forecast to
be in the 70s will allow for heat index values area wide to be
around 105 degrees. A potential limiting factor of how high heat
index values become will be if the southwesterly near surface flow
dries out the air and lowers dewpoints. However, less than 15% of
current ensemble guidance members have dew points lower than the
upper 60s, increasing confidence that dewpoints will be high enough
for heat index values around 105 degrees. Monday is expected to be
the hottest day with a bit more uncertainty on Tuesday with
potential for increased cloud cover and uncertainty in timing of a
cold front.

The hot conditions will not persist for too long as an upper-level
trough over the northeast CONUS erodes the ridge across the Mid-
Mississippi River Valley sometime late Tuesday into Wednesday. A
shortwave will round the trough and will provide support for a cold
front to trek across the region Tuesday evening and bring cooler,
near normal temperatures and the next chance (20-30%) for showers
and thunderstorms. There will be additional chances (20-40%) for
showers and thunderstorms through the end of next week as multiple
shortwaves and vorticity maximums move over the region.

MMG/Kimble

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1231 PM CDT Fri Jul 12 2024

Dry and VFR flight conditions are expected through the TAF period.
Thunderstorms across southeast Missouri and southern Illinois are
expected to remain south of the St. Louis Metropolitan terminals.
There is another chance for isolated showers and thunderstorms area
wide Saturday but confidence in coverage and timing is too low for a
mention in TAF. Otherwise, light southerly winds will persist before
winds increase and become more southwesterly Saturday morning.

MMG/Kimble

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 12, 2:43 PM CDT, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
243 PM CDT Fri Jul 12 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-131945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
243 PM CDT Fri Jul 12 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance for thunderstorms across parts of the area through
this evening across southeast Missouri.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance for thunderstorms across parts of the area
Saturday through early Sunday, and again Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MMG/Kimble

Nearby

Flash Flood Warnings in Illinois, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.